Beta blockers are medications commonly prescribed in both human and veterinary medicine for patients with cardiac disorders. They work by blocking the hormone adrenaline which helps to slow down the heart and reduce the blood pressure.
In overdose, beta blockers can cause the heart rate and blood pressure to drop which may require intervention from your vet. Animals with underlying cardiac disease are more at risk of toxicity and may require treatment at lower doses.
If you suspect your pet has ingested an overdose and is otherwise well in themselves, we recommend contacting Animal PoisonLine on 01202 509 000. Please ensure that you have an up to date weight for your pet as well as the exact details on the medication (strength, number of tablets ingested and time since ingestion) so that the team can ascertain whether or not further treatment is required with your vets.
For veterinary professionals requiring assistance with a case, please call VPIS on 0207 3055 055.